Alert archive / Connecticut / Special Weather Statements in 2021
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Aug 23, 2021, 12:44 PM EDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2021, 12:44 PM EDT (16:44 UTC)
- Expired
- Aug 23, 2021, 1:15 PM EDT
- In force
- 31 min
- Issued by
- NWS New York, NY
- Hail
- 0.00 in
- Wind
- 40
The radar
The Brookhaven radar (KOKX), 87 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 4.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
610
WWUS81 KOKX 231644
SPSOKX
Special Weather Statement
National Weather Service New York NY
1244 PM EDT Mon Aug 23 2021
CTZ007-008-231715-
Northern New London CT-Northern Middlesex CT-
1244 PM EDT Mon Aug 23 2021
...A GUSTY SHOWER WILL IMPACT PORTIONS OF NORTHERN MIDDLESEX AND
NORTHWESTERN NEW LONDON COUNTIES THROUGH 115 PM EDT...
At 1244 PM EDT, Doppler radar was tracking a gusty shower near East
Haddam, or near East Hampton, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Lake Pocotopaug around 1250 PM EDT.
Colchester and East Hampton around 100 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4160 7235 4144 7241 4145 7249 4160 7248
4158 7247 4159 7242 4159 7241 4160 7241
4159 7239 4160 7238
TIME...MOT...LOC 1644Z 189DEG 27KT 4151 7244
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
GoodmanWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Aug 23, 11:51 AM EDT, 53 minutes earlier.
Area forecast discussion, Aug 23, 11:51 AM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service New York NY
1151 AM EDT Mon Aug 23 2021
.SYNOPSIS...
Henri, now a tropical depression, will be absorbed into an
upper level trough over southern New York today before lifting
north into New England late tonight into Tuesday. Mainly dry
conditions with heat and humidity on the increase midweek,
followed by the passage of a cold front late Thursday or Friday.
Dry conditions return for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Refined probabilities and threat of thunderstorms, and
potentially moderate to heavy rainfall based on the latest CAMs
and NAM, and current trends with the movement of Tropical
Depression Henri. The surface circulation of Henri, centered
over the lower Hudson Valley at 15Z, was tracking eastward at 6
mph based on the latest advisory issued by the Weather
Prediction Center, and will track into southwestern Connecticut
late this afternoon. And the upper closed low will tracks
across southern New England and begin to open to a negatively
tilted trough. Energy rotating into the low/trough along with
increasing CAPE and surface based instability this afternoon
will result in a slight chance of thunderstorms. And with
precipitable waters vales remaining over 2 inches periods of
heavy rainfall will be possible.
The upper trough and surface low increase in forward speed
tonight with the low moving across southern New England, and the
precipitation ending from west to east/northeast through 06Z.
With the potential for additional heavy rainfall, and saturated
antecedent conditions additional flooding will be possible, and
the Flood Watch remains in effect until 06Z.
Precipitation is expected to end across the eastern section
around 06Z with dry weather across the area the remainder of the
night as Henri tracks along the northern New England coast.
&&
.SHORT TERM /TUESDAY/...
As the remnants of Henri exit to the northeast Tuesday a ridge
builds into the area from the west. Much drier conditions in the
mid and upper levels combined with the mid level subsidence
stabilize the region starting Tuesday. Warmer temperatures with
afternoon highs in the mid 80s and dew points in the upper 60s
will result in heat indices in the low to mid 90s. This will be
the start of a series of hot days through the middle of the
week. Be sure to practice good heat safety if working or
traveling outside.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
In the wake of Henri, upper ridging with rising heights aloft
begins to overspread the area to start the extended. A
subtropical high positioned over the western Atlantic begins to
nose in from the west putting the region under southwest flow,
which will bring in a more hot and humid airmass by midweek. By
week's end, a mid/upper trough passes through the Great Lakes
and into northeast, clearing the east coast by later on Friday.
Ridging builds back in behind it for Saturday into Sunday. The
various modeling guidance packages and their ensembles are all
in fairly good agreement on this scenario synoptically, with the
main differences in the timing and strength of the late week
upper trough.
As far as sensible weather is concerned, a mainly dry mid week
appears in store with heat and humidity building Wednesday and
Thursday under the surface high. 850mb temperatures top out
between 18C and 21C by Thursday, and possibly again Friday,
depending on the timing of the cold front passage. One change
with the guidance this cycle is the speeding up of the frontal
passage--looks to be during the morning hours on Friday, which
then would limit the heat and humidity potential for that day.
So, putting all this together, highs in the upper 80s to low/mid
90s are expected Wednesday and Thursday, and with dewpoints
progged to be in upper 60s and low 70s heat indices will be in
the mid to upper 90s, to close to 100 for Wednesday and
Thursday. Heat headlines may be needed for parts of the area on
Wednesday and Thursday, particularly across the urban NJ and NYC
corridors, should the trend in temperatures continue in
subsequent cycles. Probabilistic NBM temperature spread has been
about the same over the past few cycles, and most NBM
deterministic values were between the the and the percentiles,
which verified well for our last heat event a few weeks back.
So, felt confident with nudging the NBM Matt values above the
the percentile, but below the the for this update.
The cold front then passes through the area early Friday
bringing a chance for showers, and a slightly cooler and drier
airmass behind it for the weekend.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
The remnants of tropical cyclone Henri, currently northwest of
NYC, will gradually slide eastward today.
MVFR for the city terminals, but MVFR/IFR lingering into the
aftn elsewhere. Rain band will continue to shift east this
morning. Another potential band/line of showers with the
potential of embedded thunderstorms early this afternoon, again
shifting east. Confidence in the development, timing and
placement of this band is only moderate at best, so have
introduced only VCTS into the TAFs for a 3-hr period. Improving
to VFR tonight for the city terminals, with MVFR/IFR lasting
longer into the night elsewhere.
Winds SW this morning, then W by late afternoon. Gusts around
25 kt this morning. W to WNW winds lowering in speed tonight.
The afternoon KJFK haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.
...Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments possible mainly for flight categories this morning,
then for potential thunderstorms for the first half of this
afternoon. Might also need to add gusts 20-25kt for this
afternoon.
.OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
.Tue...VFR.
.Wed...VFR.
.Thu...Mainly VFR but chances for aftn and eve tstms.
.Fri...Mainly VFR but chances for tstms late with a cold front.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Small Craft Advisories have been issued on the Long Island Sound
ocean waters through tonight as winds and waves remain near or
above SCA conditions. Tropical depression Henri is expected to
continue to weaken through the night.
Seas should remain below SCA conditions Wednesday through Sunday.
Winds may be close to SCA levels on the ocean waters for a period
Saturday afternoon.
&&
.HYDROLOGY...
A Flood Watch continues for the entire area until 06Z Tuesday.
There is the potential for 2 to 3 inches of additional rainfall
this afternoon into this evening, with localized higher amounts.
The heaviest rainfall is expected across portions of the lower
Hudson Valley into metropolitan New York City, and eastward.
No hydrologic impacts are expected Tue-Thu.
&&
.TIDES/COASTAL FLOODING...
Dangerous rip currents are expected through Tuesday due to
south winds and southerly swells.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late tonight for CTZ005>012.
NY...Flood Watch through late tonight for NYZ067>075-078>081-
176>179.
High Rip Current Risk through Tuesday evening for NYZ075-080-
081-178-179.
NJ...Flood Watch through late tonight for NJZ002-004-006-103>108.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ331-
332-335.
Small Craft Advisory until 6 AM EDT Tuesday for ANZ350-353-355.
&&
SYNOPSIS...DJ/DBR
NEAR TERM...MET
SHORT TERM...DJ
LONG TERM...DBR
AVIATION...JC
MARINE...MET
HYDROLOGY...MET
TIDES/COASTAL FLOODING...DBR/NVHazardous weather outlook, Aug 23, 7:16 AM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook National Weather Service New York NY 716 AM EDT Mon Aug 23 2021 CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-241000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk- Northern Queens-Northern Nassau- 716 AM EDT Mon Aug 23 2021 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-080-081-178-179-241000- Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens- Southern Nassau- 716 AM EDT Mon Aug 23 2021 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for southeastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-241000- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 716 AM EDT Mon Aug 23 2021 This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Aug 23, 12:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
1244 PM EDT Mon Aug 23 2021
CTZ007-008-231715-
Northern New London CT-Northern Middlesex CT-
1244 PM EDT Mon Aug 23 2021
...A GUSTY SHOWER WILL IMPACT PORTIONS OF NORTHERN MIDDLESEX AND
NORTHWESTERN NEW LONDON COUNTIES THROUGH 115 PM EDT...
At 1244 PM EDT, Doppler radar was tracking a gusty shower near East
Haddam, or near East Hampton, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Lake Pocotopaug around 1250 PM EDT.
Colchester and East Hampton around 100 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4160 7235 4144 7241 4145 7249 4160 7248
4158 7247 4159 7242 4159 7241 4160 7241
4159 7239 4160 7238
TIME...MOT...LOC 1644Z 189DEG 27KT 4151 7244
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GoodmanThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 11:08 PM EDT | Areal Flood Warning | OKX | Bronx, New York, Orange, Queens, Rockland, Westchester | 8 hr |
| Aug 23, 3:25 AM EDT | Areal Flood Advisory | OKX | Bronx, Kings, New York, Queens, Richmond | 4 hr |
| Aug 23, 4:13 AM EDT | River Flood Warning | OKX | Orange, Rockland | 23 hr |
| Aug 23, 3:16 PM EDT | Heat Advisory | OKX | Bronx, Kings, Nassau, New York, Orange, Putnam and 5 more | 4 days |
| Aug 23, 3:30 PM EDT | Areal Flood Advisory | OKX | Westchester | 90 min |
| Aug 23, 9:03 AM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 117 min |
| Aug 23, 10:11 AM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 109 min |
| Aug 23, 11:36 AM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 3 hr |
Nearby
Special Weather Statements in Connecticut, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.